Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 96, NWS Goodland, KS

May 30, 2005Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 30, 2005, 9:19 PM MDT for Kit Carson County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2005, 9:19 PM MDT (03:19 UTC)
Expired
May 30, 2005, 9:46 PM MDT
In force
27 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 310319
SVRGLD
COC063-310345-
/O.NEW.KGLD.SV.W.0096.050531T0319Z-050531T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
919 PM MDT MON MAY 30 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 945 PM MDT

* AT 915 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR FLAGLER...MOVING NORTHEAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VONA AROUND 930 PM MDT...

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3956 10259 3955 10314 3904 10314 3904 10266

$$

LOCKHART
2 follow-up statements
000 
WWUS53 KGLD 310333
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
932 PM MDT MON MAY 30 2005

COC063-310345-
/O.CON.KGLD.SV.W.0096.000000T0000Z-050531T0345Z/
KIT CARSON CO-
932 PM MDT MON MAY 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM MDT FOR KIT
CARSON COUNTY...

AT 930 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 6 MILES NORTH OF
SEIBERT...MOVING NORTHEAST AT 45 MPH.

LAT...LON 3956 10259 3955 10314 3904 10314 3904 10266

$$

LOCKHART
000 
WWUS53 KGLD 310346
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
946 PM MDT MON MAY 30 2005

COC063-310356-
/O.EXP.KGLD.SV.W.0096.000000T0000Z-050531T0345Z/
KIT CARSON CO-
946 PM MDT MON MAY 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR KIT CARSON COUNTY EXPIRES AT
945 PM MDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.

LAT...LON 3956 10259 3955 10314 3904 10314 3904 10266

$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:45 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 30, 7:45 PM MDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM MDT MON MAY 30 2005

.DISCUSSION...
UPDATED GOING FORECAST TO UP THUNDER CHANCES ACROSS CWA. RUC AND 00Z
DENVER RAOB INDICATE RATHER STEEP MID LEVEL LAPSE RATES AHEAD OF
APPROACHING SHORT WAVE. RADAR ECHOES CONFIRM THIS SO WENT AHEAD AND
MADE THUNDER PRIMARY WX TYPE...MAINLY IN THE WEST. WILL CONTINUE THE
FOG ADVISORY AS MOISTURE SHOULD BE ON THE INCREASE THROUGH THE NIGHT.
VISBYS WILL BE HELD UP BY RAIN/THUNDER...BUT SHOULD DROP OFF RAPIDLY
AS PRECIP MOVES OUT. ALSO INCLUDED SOME RISING TEMPS THROUGH 06Z AS
SOUTHEASTERLY WINDS ADVECT SOME WARMER AIR FROM SW KANSAS. WAVE SEEMS
TO BE MOVING A BIT FASTER THAN MODELS PREDICTING AND WILL LOOK OVER
00Z MODEL DATA AND FINE TUNE WHERE NEEDED.

.PREV DISCUSSION...
COLD BOUNDARY LAYER CONDITIONS COVER ALL OF THE TRI-STATE REGION
TODAY WITH OVERCAST SKIES/AREAS OF DRIZZLE ACROSS THE WESTERN ZONES
IN MOIST UPSLOPE FLOW. EARLY AFTERNOON TEMPERATURES ARE NEARLY 30
DEGREES BELOW NORMAL IN MANY LOCATIONS. LATEST WATER VAPOR IMAGERY
INDICATING A STRONG SHORT WAVE MOVING OUT OF THE GREAT BASIN AREA
INTO WESTERN COLORADO WITH WIDESPREAD LIGHTNING OCCURRING OVER
WESTERN COLORADO THROUGH THE MORNING AND EARLY AFTERNOON HOURS.
PREFER THE NAM SOLUTION WITH QPF AXIS FURTHER SOUTH BASED ON RECENT
SATELLITE IMAGES WHICH WOULD SUPPORT AN AXIS OF HEAVY RAIN OVER THE
CENTRAL HIGH PLAINS TONIGHT. DUE TO THE PROGRESSIVE NATURE OF THE
MID/UPPER TROUGH AND LACK RECENT WIDESPREAD HEAVY PRECIPITATION...NO
HEADLINES ARE PLANNED...HOWEVER LOCALIZED NUISANCE FLOODING WILL BE
LIKELY THROUGH THE OVERNIGHT HOURS...ESPECIALLY NORTH OF A LINE FROM
CHEYENNE WELLS TO GOODLAND TO MCCOOK WHERE WIDESPREAD 1.00 INCH
RAINFALL AMOUNTS ARE EXPECTED. THE AREA OF HEAVIEST PRECIPITATION IS
EXPECTED TO DEVELOP IN 850-700 MB FRONTOGENESIS AXIS ALONG THE
COLORADO/KANSAS BORDER ALONG/NORTH OF THE PALMER AS THE SHORT WAVE
APPROACHES AFTER 03Z. GOOD ISENTROPIC LIFT/LOW LEVEL WAA AND
PRECIPITABLE WATER VALUES AROUND 180 PERCENT OF NORMAL SUPPORT SOME
MENTION OF HEAVY PRECIPITATION IN THE HAZARDOUS WEATHER OUTLOOK.

WILL CONTINUE DEFINITE WORDING ACROSS THE EASTERN ZONES EARLY ON
TUESDAY...WITH A TREND DOWN THROUGH THE DAY FROM WEST TO EAST AS 700 MB
TROUGH AXIS PASSES OVER THE AREA DURING THE EARLY AFTERNOON. 850-500
MB LAYER MOISTURE WOULD SUPPORT SOME BREAKS IN THE OVERCAST
ESPECIALLY ACROSS THE SOUTHWEST ZONES. WITH LACK OF INSOLATION
THROUGH MUCH OF THE DAY...WILL TREND HIGHS LOWER ACROSS THE
NORTHEAST ZONES AND NEAR MAV ACROSS THE WEST/SOUTHWEST. SOME CONCERN
ABOUT AN ISOLATED SHOWER DEVELOPING ACROSS THE NORTHWEST ZONES LATE
IN THE PERIOD AS 500 MB COLD POOL APPROACHES FROM THE NORTHWEST. MAY
KEEP AN ISOLATED MENTION THROUGH THE EARLY EVENING HOURS...BUT
STABILITY PARAMETERS WOULD NOT SUPPORT ANY MENTION OF THUNDER.

FOR WEDNESDAY...500 MB PATTERN BEGINS TO AMPLIFY ACROSS THE CENTRAL
HIGH PLAINS AS THE TROUGH OVER THE ROCKIES LIFTS NORTH AND THE
TROUGH OVER THE GULF COAST AREA DEEPENS. THIS SHOULD ALLOW
HEIGHTS/THICKNESS VALUES TO INCREASE ACROSS THE AREA SUPPORTING
WARMER TEMPERATURES. NOT READY TO MEET MAV/MET MOS WITH LOW LEVEL
UPSLOPE FLOW BUT CONTINUED TO TREND SLIGHTLY WARMER FROM PREVIOUS
THINKING WITH HIGHS IN THE UPPER 70S TO AROUND 80. KEPT WEDNESDAY
DRY AT THIS TIME...ALTHOUGH WITH ENOUGH HEATING AN ISOLATED
THUNDERSTORM COULD BE POSSIBLE ALONG THE LEE TROUGH MAINLY OVER
EASTERN COLORADO.

DAYS 4 THROUGH 7...

ECMWF/GFS ARE IN REASONABLE AGREEMENT WITH A MID/UPPER TROUGH ACROSS
THE WEST/LEE TROUGH OVER EASTERN COLORADO PUSHING EASTWARD THROUGH
FRIDAY NIGHT. SEE NO REASON TO MAKE MAJOR CHANGES FROM PREVIOUS
FORECAST AT THIS TIME WITH SLIGHT CHANCE/CHANCE MENTION AFTER 18Z
AND CONTINUING INTO THE OVERNIGHT HOURS.

REASONABLE AGREEMENT WITH THE UPPER PATTERN CONTINUES THROUGH
SATURDAY/SUNDAY WITH SOME DIFFERENCES IN PLACEMENT OF SURFACE TROUGH
ON SUNDAY...PREFER THE FURTHER SOUTH SOLUTION OF THE ECMWF WHICH
WOULD SUPPORT KEEPING POPS OUT ON SUNDAY THROUGH MONDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...DENSE FOG ADVISORY THROUGH 15Z FOR FIRST TWO TIERS OF KS
COUNTIES.
.NE...DENSE FOG ADVISORY THROUGH 15Z FOR DUNDY/HITCHCOCK.
.CO...DENSE FOG ADVISORY THROUGH 15Z ALL ZONES.

&&

JRM/MCGUIRE
Hazardous weather outlook, May 30, 10:30 AM MDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR TYPO
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT MON MAY 30 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311627-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1030 AM MDT MON MAY 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

CLOUDY CONDITIONS ALONG WITH COOL TEMPERATURES WILL PERSIST ACROSS
THE AREA TODAY LIMITING INSTABILITY ACROSS MOST OF THE TRI-STATE AREA
THIS AFTERNOON AND TONIGHT. THEREFORE SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL OCCUR ACROSS THE REGION THIS AFTERNOON AND BECOME
MORE WIDESPREAD TONIGHT. HOWEVER...BETTER INSTABILITY WILL OCCUR OVER
THE HIGHER TERRAIN OF EASTERN COLORADO BY EARLY AFTERNOON WHERE
THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP. THESE STORMS SHOULD
GRADUALLY DRIFT EASTWARD INTO PORTIONS OF EASTERN COLORADO. ONE OR
TWO OF THESE STORMS COULD PRODUCE HAIL UP TO THE SIZE OF DIMES IN
ADDITION TO CLOUD TO GROUND LIGHTNING.

FOR TONIGHT WIDESPREAD RAINFALL ALONG WITH ISOLATED THUNDERSTORMS
WILL SPREAD EASTWARD OVER THE AREA IN ASSOCIATION WITH AN UPPER LEVEL
DISTURBANCE. SOME OF THE RAINFALL COULD BE LOCALLY HEAVY AT TIMES
ESPECIALLY NORTH OF A LINE FROM MCCOOK NEBRASKA TO GOODLAND TO KIT
CARSON COLORADO. LOCALIZED FLOODING COULD OCCUR IN AREAS OF HEAVIER
RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT EVERY DAY THROUGH FRIDAY AS
A SERIES OF DISTURBANCES MOVE THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

LAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:40 PM MDTSevere Thunderstorm WarningGLDCheyenne26 min
May 30, 10:38 PM MDTSevere Thunderstorm WarningGLDCheyenne40 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.